Airway Management & Intubation Flashcards
6 cards from real DCAS practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 Airway Management & Intubation flashcards as text
Rapid Sequence Intubation (RSI) assumes the patient has a 'full stomach' meaning:
Answer: The patient is at high risk of aspiration and steps to minimise this risk (pre-oxygenation, cricoid pressure, rapid drug sequence) are essential
RSI treats all emergency patients as having a full stomach (non-fasted), using rapid drug sequence and technique to minimise the window of vulnerable unprotected airway, reducing aspiration risk.
In a patient with suspected elevated ICP, the pre-oxygenation target before RSI should prioritise:
Answer: Passive oxygenation and avoiding bag-valve-mask over-ventilation (which reduces PaCO2 and increases ICP)
BVM hyperventilation reduces PaCO2, causing cerebral vasoconstriction and reducing ICP — which sounds beneficial but is harmful prophylactically; pre-oxygenation should use passive oxygenation or tightly controlled ventilation.
After intubation, the ETT should be secured to prevent:
Answer: Displacement (accidental extubation), right main bronchus migration, or oesophageal tube movement
ETT security prevents tube displacement — accidental extubation (most dangerous), migration down the right main bronchus (causes single-lung ventilation), or oesophageal entry if the tube was not securely verified.
For every 10cm the ETT moves toward the patient's feet (caudally) during movement, the expected change is:
Answer: Endobronchial intubation (right main bronchus) if the tube was near the carina
Head extension causes the ETT to move cephalad (upward), and head flexion causes caudal (downward) movement; a small amount of inadvertent flexion during movement can advance a correctly placed ETT into the right main bronchus.
Fentanyl given before laryngoscopy in RSI (as a 'blunting agent') is intended to:
Answer: Attenuate the hypertensive and tachycardic response to laryngoscopy, particularly in TBI patients
Laryngoscopy causes a powerful sympathetic response (hypertension, tachycardia); in TBI patients, this raises ICP; fentanyl 1-3 mcg/kg given 3 minutes before laryngoscopy blunts this response to protect ICP.
Which of the following is a sign of right main bronchus intubation?
Answer: Absent or reduced breath sounds over the left lung field with unilateral (right) chest rise
Right main bronchus intubation occurs because the right bronchus is more vertical; the ETT selectively ventilates the right lung, causing absent left breath sounds, unilateral chest rise, and progressive left lung atelectasis with hypoxia.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- ambulance.gov.ae — Fees, eligibility · verified Oct 2026